Pennsylvania, 2012

Hail and Damaging Winds in Pennsylvania, July 18, 2012

July 18, 2012 · NWS CTP · 28 events in 13 counties and zones

A cold frontal boundary pushed southeast from Lake Erie into a very moist and unstable air mass residing over central Pennsylvania. The frontal lift combined with high instability and adequate wind shear triggered numerous severe thunderstorms from the late morning through the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$91,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A cold frontal boundary pushed southeast from Lake Erie into a very moist and unstable air mass residing over central Pennsylvania. The frontal lift combined with high instability and adequate wind shear triggered numerous severe thunderstorms from the late morning through the afternoon. Multiple reports of thunderstorm wind damage and large hail were recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 18, 10:16 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 18, 10:16 AM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1116 AM EDT WED JUL 18 2012

.SYNOPSIS...
A COLD FRONT WILL DROP SOUTHWARD THROUGH CENTRAL PENNSYLVANIA
THIS AFTERNOON AND EVENING. THERE IS A THREAT FOR SEVERE
THUNDERSTORMS UNTIL THE FRONT CAN GET TO THE MASON DIXON LINE THIS
EVENING. THE FRONT WILL THEN BECOME NEARLY STATIONARY ALONG THE
BORDER AND MAINTAIN UNSETTLED WEATHER ACROSS THE SOUTHERN HALF OF
THE KEYSTONE STATE THURSDAY AND FRIDAY. IMPROVING CONDITIONS
SHOULD ARRIVE BY THE WEEKEND AS HIGH PRESSURE PUSHES THE FRONTAL
ZONE SOUTHWARD.

&&

.NEAR TERM /THROUGH TONIGHT/...
TEMPS TO 90F ALREADY IN THE LOWER SUSQ...AND M80S EVERYWHERE ELSE.
CAPES CLIMBING AS THE HEAT BUILDS WITH 70+ DEWPOINTS. CLUSTER OF
WEAK TSTORMS MOVING INTO THE CENTRAL MTS ATTM LOOK LIKE THEY WILL
CONTINUE WITH LITTLE CHANGE IN ATMOS IN ADVANCE OF THE STORMS.
ADDITIONAL CU POPPING SIGNALING LLVL INSTABILITY. WIND SHIFT
ALREADY AT BFD AND FKL AND ONLY WEAK CONVERGENCE THERE. THE BEST
CONVERGENCE IS INTO THAT CLUSTER OF CELLS. RUC FINALLY HAS A
HANDLE ON CURRENT CONVECTION AND CONTINUES TO FLARE UP MOST STORMS
ALONG THE FRONT AS IT DROPS SWRD THROUGH THE CENTRAL MTS AND INTO
THE SRN TIER LATER THIS AFTN AND EVENING.

THE ENTIRE CWA REMAINS IN THE SPC D1 CATEGORICAL SLIGHT RISK WITH
THE PRIMARY SVR TSTM HAZARDS BEING DAMAGING WINDS AND LARGE HAIL.
STRONGER MID-UPPER LVL WINDS WILL REMAIN NORTH OF THE LEADING
FRONTAL BOUNDARY. HOWEVER 25-35KTS OF EFFECTIVE SHEAR AND DEEP
LAYER WLY FLOW WILL FAVOR BOTH MULTI AND SUPER CELLULAR STRUCTURES
WITH SOME LINEAR/BOWING LINE SEGMENTS. WEAK 0-1KM SHEAR AND HIGH
LCL/S SUGGEST THAT THE ENVIRONMENT IS LIKELY NOT CONDUCIVE FOR
TORNADOES.

SHOWER/TSTM ACTIVITY ACROSS THE SOUTH SHOULD LINGER INTO THE 03Z
TIMEFRAME BEFORE WEAKENING AND GRADUALLY DISSIPATING INTO TONIGHT.
LLVL THETA-E AND PWAT GRADIENT SUGGESTS THAT THE E-W FRONTAL ZONE
WILL STALL JUST SOUTH OF I-80...WITH THE BEST CHC FOR ADDNL PCPN
OVER THE SRN 1/2 OF THE CWA OVERNIGHT.

HIGHS TODAY WILL AVG +10 DEGREES ABOVE MID JULY CLIMATE
NORMALS...RANGING FROM THE MID-UPPER 80S IN THE NRN/WRN MTNS TO
LOW-MID 90S ACRS THE CENTRAL-SRN VALLEYS. A HEAT ADVY REMAINS IN
EFFECT FOR THE LWR SUSQ VLY...WHERE HEAT INDEX VALUES WILL PEAK IN
THE LOW 100S DURING THE MID-LATE AFTN.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
MDL DATA INDICATES QUASI-STATIONARY EAST/WEST FRONT WILL BISECT
THE STATE ON THURSDAY. DIURNAL HEATING OF MOIST AIR MASS SOUTH OF
FRONT SHOULD RESULT NUMEROUS TSRA SOUTH OF I-80 BY AFTN. SVR
THREAT NOT PARTICULARLY HIGH...GIVEN WEAK SHEAR. HOWEVER...MODERATE
CAPES SUGGEST A FEW STRONG PULSE-TYPE STORMS ARE POSSIBLE OVER THE
SOUTH. NR HAVE PAINTED A SHARP DECREASE IN POPS IN DRIER AIR MASS
ACROSS NORTHERN PA. DESPITE MCLDY SKIES ACROSS THE SOUTHERN HALF
OF THE STATE...TEMPS STILL LIKELY TO BE A BIT ABV SEASONAL NORMS
ON THURSDAY. ENS MEAN 850MB TEMPS SUPPORT HIGHS FROM THE L80S OVR
THE ALLEGHENY PLATEAU...TO THE U80S IN THE SUSQ VALLEY.

LATEST MDL GUIDANCE A BIT STRONGER WITH SHORTWAVE TROF DROPPING
INTO THE OHIO VALLEY LATE THIS WEEK. THE RESULTING SFC WAVE WILL
LIKELY SPREAD AN OVERRUNNING RAINFALL INTO SOUTHERN PA LATE THU
NIGHT.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
POTENTIAL EXISTS FOR A SUBSTANTIAL RAINFALL ACROSS SOUTHERN PA
FRIDAY...AS SLOW MOVING WAVE OF LOW PRESSURE PASSES SOUTH OF THE
MASON DIXON LINE. 00Z GEFS INDICATING AN ANOMALOUS EASTERLY LL JET
AND PWATS FOCUSED ALONG THE S TIER COUNTIES...A SIGNAL FOR
SIGNIFICANT PRECIP. CURRENT GEFS MEAN QPF BTWN FRI AND FRI NITE IS
ARND AN INCH OVR THE S TIER. ALTHOUGH LIGHTER AMTS ARE EXPECTED
FURTHER NORTH...BULK OF MDL DATA SUGGESTS SOME RAIN IS LIKELY FOR
ALL BUT THE N TIER. HAVE RAISED POPS ACCORDINGLY. CLOUD COVER AND
RAIN SHOULD RESULT IN A COOL FRIDAY WITH TEMPS ACROSS THE CENTRAL
MTNS LIKELY ONLY REACHING THE L70S.

CONFIDENCE OF A DRY WEEKEND STILL HIGH...AS ALL MED RANGE
GUIDANCE PUSHES TROF AND ASSOC SFC LOW EAST OF THE AREA. CAN/T
RULE OUT AN ISOLD PM TSRA ACROSS THE S TIER SATURDAY IN VICINITY
OF STALLED FRONTAL BNDRY NR THE MASON DIXON. TEMPS SHOULD START
THE WEEKEND NR NORMAL...THEN A WARMING TREND EXPECTED SUNDAY...AS
SFC HIGH PASSES EAST OF PA AND RETURN SW FLOW OVERSPREADS THE
REGION.

A DRY NW FLOW PATTERN APPEARS LIKELY EARLY NEXT WEEK WITH TEMPS A
BIT ABV SEASONAL NORMS BASED ON ENS MEAN 850 TEMPS. A COUPLE OF
SHORTWAVES DIVING SE ACROSS THE REGION COULD BRING A SHRA/TSRA TO
PARTS OF THE AREA MON/TUE. HOWEVER...GEFS PWATS NOT IMPRESSIVE...SO
SIG RAINFALL SEEMS UNLIKELY.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
COLD FRONT PUSHING SOUTH SEEMS TO BE PAST KBFD AT THIS TIME...BUT
SHOWERS TO THE NW WILL KEEP MENTION OF SHRA THERE FOR EARLY THIS
AFTN. MOISTURE HIGH SO REDUCTIONS TO IFR POSSIBLE IF THE HEAVIEST
DOWNPOURS MOVE RIGHT OVER ANY OF THE LOCAL TERMINALS.
HOWEVER...THE RISK FOR IFR IS SO LOW/VAGUE THAT I WON/T DROP ANY
SPECIFIC TERMINAL TO IFR EVEN TEMPO FOR THE TIME BEING.

THE FRONT WILL TRIGGER NMRS TSTMS INTO THE EVE HOURS. SOME STORMS
MAY BE STG-SVR WITH LOCALIZED CONVECTIVE WIND/HAIL THREATS. THE
FRONTAL BOUNDARY WILL BECOME NEARLY STATIONARY NEAR THE PA/MD
BORDER THUR- FRI...KEEPING UNSETTLED CONDS ACRS S-CENTRAL PA. A
MOIST EAST/SOUTHEAST UPSLOPE FLOW WILL DEVELOP AS HIGH PRES BUILDS
ACRS SE CANADA...AND LKLY BRING LOWER CIGS OCNL SHRA/TSRA TO SRN
AIRFIELDS THRU THE END OF THE WEEK. HIGH PRES SHOULD FINALLY TAKE
CONTROL OF THE REGIONAL WEATHER PATTERN AND BRING WDSPRD VFR OVER
THE WEEKEND.

OUTLOOK...
FRI...MVFR WITH OCNL -RA CENTRAL/SOUTH.
SAT-SUN...MAINLY VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR PAZ036-056-057-
059-063>066.

&&

SYNOPSIS...DANGELO/STEINBUGL
NEAR TERM...DANGELO/STEINBUGL
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD
AVIATION...DANGELO/STEINBUGL
Hazardous weather outlook, Jul 18, 3:50 AM EST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
450 AM EDT WED JUL 18 2012

PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-058-190900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
450 AM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
MORNING THROUGH THE AFTERNOON. THE PRIMARY THUNDERSTORM HAZARDS
WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

PAZ024>028-033>035-190900-
CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-
450 AM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
MORNING THROUGH THE AFTERNOON AND EVENING. THE PRIMARY
THUNDERSTORM HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW CLUSTERS OF STRONG THUNDERSTORMS MAY DEVELOP OVER THE OHIO
VALLEY AND SHIFT EASTWARD ACROSS SOUTHERN PENNSYLVANIA ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

PAZ036-056-057-059-063>066-190900-
FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
450 AM EDT WED JUL 18 2012

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE PRIMARY THUNDERSTORM HAZARDS WILL BE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW CLUSTERS OF STRONG THUNDERSTORMS MAY DEVELOP OVER THE OHIO
VALLEY AND SHIFT EASTWARD ACROSS SOUTHERN PENNSYLVANIA ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MS

In the hours before

Special weather statement, Jul 18, 11:29 AM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1229 PM EDT WED JUL 18 2012

PAZ026-027-181700-
HUNTINGDON PA-MIFFLIN PA-
1229 PM EDT WED JUL 18 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MIFFLIN AND NORTHERN
HUNTINGDON COUNTIES...

AT 1228 PM EDT...A STRONG THUNDERSTORM WAS NEAR MCALEVYS FORT...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT BELLEVILLE...STRODES MILLS AND LEWISTOWN.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22/522...ROUTE
322...ROUTE 322/22...ROUTE 522.

LAT...LON 4055 7811 4073 7786 4074 7783 4072 7778
      4073 7774 4066 7742 4062 7747 4061 7750
      4059 7750 4055 7754 4052 7761 4049 7762
      4047 7765

FORECASTER: DANGELO
Special weather statement, Jul 18, 11:32 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1232 PM EDT WED JUL 18 2012

PAZ033-034-181700-
BEDFORD PA-SOMERSET PA-
1232 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORMS WILL AFFECT SOMERSET AND WESTERN BEDFORD
COUNTIES...

AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF BEDFORD AND
SOMERSET COUNTIES AT 1224 PM EDT. THE STRONG THUNDERSTORMS WERE
GENERALLY MOVING EAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE STRONG
THUNDERSTORMS. VERY HEAVY RAIN WILL FALL FROM THESE STRONG
THUNDERSTORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND
CREEKS.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100
AND 131.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
219.

LAT...LON 3975 7880 4002 7932 4012 7922 4013 7918
      4018 7915 4029 7905 4029 7898 4027 7890
      4025 7889 4024 7878 4022 7867

FORECASTER: DANGELO

The radar

The State College radar (KCCX), 101 km away, was scanning. The volume nearest the first event began at 16:51 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 9 hail. Local standard time, as filed.

Thunderstorm Wind, Northumberland

When
July 18, 11:50 AM EST
Where
Northumberland County, 0.87 mi NW of Herndon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.710, -76.840

Thunderstorm winds estimated near 60 mph knocked down trees in Herndon.

Hail, Perry

When
July 18, 12:30 PM EST
Where
Perry County, 2.14 mi NNW of Shermans Dale
Measured
1.25 in hail
Reported by
Public
Coordinates
40.350, -77.180

Hail, Huntingdon

When
July 18, 12:31 PM EST
Where
Huntingdon County, 0.53 mi E of Broad Top City
Measured
1 in hail
Reported by
Public
Coordinates
40.200, -78.140

Hail, Cumberland

When
July 18, 12:45 PM EST
Where
Cumberland County, 1.06 mi W of Carlisle
Measured
0.75 in hail
Reported by
Public
Coordinates
40.200, -77.200

Hail, Cumberland

When
July 18, 1:00 PM EST to 1:05 PM EST
Where
Cumberland County, Carlisle
Measured
1.25 in hail
Reported by
Public
Coordinates
40.200, -77.180

Hail ranged in size from 1-1.25 inches in Carlisle.

Hail, Dauphin

When
July 18, 1:00 PM EST
Where
Dauphin County, 0.53 mi W of Dauphin
Measured
1.75 in hail
Reported by
Public
Coordinates
40.370, -76.930

Thunderstorm Wind, Cumberland

When
July 18, 1:05 PM EST
Where
Cumberland County, 1.48 mi NNW of Middlesex
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.250, -77.140

Thunderstorm winds estimated near 60 mph knocked down large branches near Carlisle.

Thunderstorm Wind, Cumberland

When
July 18, 1:10 PM EST
Where
Cumberland County, 1.48 mi NNW of Gettysburg Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.240, -77.180

Thunderstorm winds estimated near 60 mph knocked down large trees Carlisle Springs.

Thunderstorm Wind, Dauphin

When
July 18, 1:18 PM EST
Where
Dauphin County, 0.87 mi NW of Harrisburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.280, -76.880

Thunderstorm winds estimated near 60 mph knocked down trees in the Harrisburg area.

Thunderstorm Wind, Franklin

When
July 18, 1:26 PM EST
Where
Franklin County, 3.45 mi W of Chambersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
39.927, -77.735

Thunderstorm winds estimated near 60 mph knocked down trees along US 30 west of Chambersburg near St. Thomas. A few trees fell onto houses but the extent of structural damage was unknown.

Thunderstorm Wind, Franklin

When
July 18, 1:27 PM EST
Where
Franklin County, 0.53 mi E of Chambersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.930, -77.660

Thunderstorm winds estimated near 60 mph knocked down trees in Chambersburg.

Thunderstorm Wind, Franklin

When
July 18, 1:30 PM EST
Where
Franklin County, 1.73 mi ENE of Marion
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.860, -77.670

Thunderstorm winds estimated near 60 mph knocked down trees in Marion.

Thunderstorm Wind, York

When
July 18, 1:30 PM EST
Where
York County, 0.69 mi S of Dillsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.110, -77.030

Thunderstorm winds estimated near 60 mph knocked down trees in Carroll Township near Dillsburg.

Thunderstorm Wind, Dauphin

When
July 18, 1:34 PM EST
Where
Dauphin County, 0.53 mi E of Paxtonia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.320, -76.790

Thunderstorm winds estimated near 60 mph knocked down trees near Paxtonia.

Hail, York

When
July 18, 1:45 PM EST
Where
York County, Dover
Measured
1.75 in hail
Reported by
Public
Coordinates
40.000, -76.850

Hail, York

When
July 18, 2:00 PM EST
Where
York County, 0.87 mi NE of Strinestown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.090, -76.760

Thunderstorm Wind, Franklin

When
July 18, 2:00 PM EST
Where
Franklin County, 1.48 mi SSE of Waynecastle
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.750, -77.660

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires near Waynesboro.

Thunderstorm Wind, Adams

When
July 18, 2:05 PM EST
Where
Adams County, 0.87 mi NW of McKnightstown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.880, -77.340

Thunderstorm winds estimated near 60 mph snapped several 10-12 inch diameter trees near Cashtown.

Hail, York

When
July 18, 2:06 PM EST
Where
York County, 0.69 mi N of Manchester
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.060, -76.720

Hail, Adams

When
July 18, 2:15 PM EST
Where
Adams County, 0.87 mi SE of New Oxford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.860, -77.060

Thunderstorm Wind, Lancaster

When
July 18, 2:15 PM EST
Where
Lancaster County, 0.69 mi S of Manheim
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.160, -76.400

Thunderstorm winds estimated near 60 mph knocked down large tree branches in Manheim.

Thunderstorm Wind, Lancaster

When
July 18, 2:30 PM EST
Where
Lancaster County, 0.53 mi W of Lititz
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.150, -76.310

Thunderstorm winds estimated near 60 mph knocked down several large branches in Lititz.

Thunderstorm Wind, York

When
July 18, 2:30 PM EST
Where
York County, 0.69 mi S of York
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.940, -76.720

Thunderstorm winds estimated near 60 mph knocked down utility wires in York Township.

Thunderstorm Wind, Clinton

When
July 18, 2:39 PM EST
Where
Clinton County, 0.52 mi W of Cedar Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.080, -77.490

Thunderstorm winds estimated near 60 mph knocked down trees near Mill Hall.

Thunderstorm Wind, Centre

When
July 18, 2:50 PM EST
Where
Centre County, 1.04 mi W of Aaronsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.900, -77.450

Thunderstorm winds estimated near 60 mph knocked down trees in Aaronsburg.

Thunderstorm Wind, Somerset

When
July 18, 2:55 PM EST
Where
Somerset County, 0.69 mi N of Ferrelton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.160, -79.030

Thunderstorm winds estimated near 60 mph knocked down trees and wires near Boswell.

Thunderstorm Wind, Cambria

When
July 18, 2:55 PM EST
Where
Cambria County, 0.69 mi N of Southmont
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.310, -78.950

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires on SR 271 in Upper Yoder Township southwest of Johnstown.

Thunderstorm Wind, Centre

When
July 18, 3:00 PM EST
Where
Centre County, 0.52 mi W of Millheim
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.880, -77.480

Thunderstorm winds estimated near 60 mph knocked down trees in Millheim.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385454, 385442, 385443, 385445, 385448, 385450, 385456, 385457, 385466, 385477, 385468, 385460, 385469, 385473, 385451, 385453, 385479, 385484, 385461, 385463, 385499, 385490, 385497, 385492, 385494, 385481, 385487, 385493.